Mixing Opioids And Stimulants: Side Effects And Dangers

Medically Reviewed by Johnelle Smith, M.D on October 11, 2021

Mixing opioids with stimulants can be dangerous if taken in any way other than recommended by a doctor. This can mask the symptoms of overdose and potentially lead to fatal outcomes. This can also be a sign of drug abuse, for which treatment is recommended.

What Happens If You Mix Opioids And Stimulants?

Opioid drugs are depressants that slow down activity in the central nervous system. Stimulants on the other hand, have the opposite effect.

Mixing opioid drugs and stimulants without medical guidance can be dangerous. Taken together, these drugs can mask drug overdose symptoms and strain the body’s vital organs.

Taking illicit drugs or prescription drugs in any way other than recommended by a doctor is a sign of drug abuse, which may require medical and behavioral treatment to overcome.

Find out more about mixing depressants and stimulants

Side Effects From Mixing Opioids And Uppers

Opioids and stimulants act on the brain in different ways. Opioids are depressants that slow down brain activity. Stimulants are substances that stimulate the body’s central nervous system,

For instance, while opioids can slow down a person’s breathing rate, heart rate, and have a relaxing effect, stimulants will generally do the opposite.

One of the dangers of mixing the two is that this can mask the side effects of each drug.

People who aren’t aware of the side effects of a drug on their bodily systems may be less likely to identify when they have overdosed.

Mixing these drugs can also have side effects on mood and behavior, exacerbating common symptoms of drug abuse, such as depression, anxiety, irritability, and agitation.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Dangers Of Mixing Opioids And Stimulants

Mixing opioids and stimulants—a practice sometimes referred to as “speed-balling”—can have serious side effects.

Although these drugs are generally believed to negate each others’ effects, in actuality, this can also pose the danger of placing significant strain on the body’s vital organs.

Primary dangers of mixing opioids and stimulants include:

  • drug overdose
  • respiratory failure
  • cognitive impairment
  • seizures
  • heart failure
  • cardiac arrest
  • stroke
  • sudden death

Taking these drugs together can overwhelm bodily systems and increase the risk of heart damage, overdose, and other adverse reactions.

Which Uppers Are Mixed With Opioids?

Mixing opioids with stimulants is a sign of drug abuse and addiction, which may be clinically diagnosed as a drug use disorder.

Opioids may be mixed with stimulants in order to enhance the euphoric effects and counteract the negative effects of both drugs.

Unfortunately, this doesn’t always occur in practice, and may actually increase the risk of experiencing harmful, and potentially life-threatening, effects.

Mixing Opioids And Cocaine

Cocaine is a highly addictive and illicit stimulant. Mixing cocaine with opioids can increase the risk of experiencing negative side effects of both drugs, including heart problems and overdose.

Common opioid and cocaine combinations:

Mixing Opioids And Meth

Methamphetamine, or meth, is commonly mixed with heroin. Taking heroin and meth at the same time can risk irregular heart rhythm, stroke, and heart failure.

Common opioid and meth combinations:

Mixing Opioids And Amphetamines

Amphetamines, including prescription stimulants like Adderall, can be dangerous to take together, particularly when misused.

Mixing amphetamines and opioids can damage the heart and risks shutting down basic life functions.

Common opioid and amphetamine combinations:

Risks Of Mixing Opiates And Stimulants

Abusing multiple drugs can have negative effects on health, as well as a person’s relationships, ability to work, mental well-being, and general way of life.

Misuse of opioids and stimulants can increase the risk of:

  • severe drug dependence
  • high drug tolerance
  • psychological addiction
  • serious accidents (e.g. falls, vehicle crashes, injury)
  • mental health issues
  • attempting suicide
  • aggressive or violent behavior
  • contracting HIV (from drug injection)
  • fetal exposure to drugs

Can You Overdose When Mixing Opioids And Stimulants?

Combining opioids with stimulants can be deadly. In 2017, about 15,000 drug overdose deaths involved both opioids and psychostimulants like cocaine and meth.

The U.S. opioid epidemic is believed to be a contributor to rising stimulant deaths.

From 2012 to 2019, deaths involving cocaine increased three-fold, while deaths involving meth increased six-fold.

Find Treatment For Opioid And Stimulant Abuse

Mixing opioids and stimulants is a sign of drug abuse and addiction. If you or someone you know is struggling with a substance use disorder, we can help you find drug treatment.

Treatment for opioid and stimulant abuse may involve:

  • detox
  • behavioral therapy
  • individual counseling
  • medication
  • group therapy
  • relapse prevention planning
  • medical supervision

Recovery is possible. Call our helpline today to find more information about addiction treatment options and to find a treatment program near you.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on October 11, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400